Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 25, NWS Nashville, TN

June 9, 2010Wilson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 9, 2010, 3:15 PM CDT for Wilson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2010, 3:15 PM CDT (20:15 UTC)
Expired
Jun 9, 2010, 6:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Wilson County, TN

The radar

The Nashville radar (KOHX), 44 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WGUS54 KOHX 092015
FFWOHX
TNC189-092315-
/O.NEW.KOHX.FF.W.0025.100609T2015Z-100609T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT WED JUN 9 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL FROM THUNDERSTORMS OVER SOUTHEAST WILSON
  COUNTY. A STORM SPOTTER REPORTED OVER 2 INCHES OF RAIN SO FAR.

* THE STORM PRODUCING FLASH FLOODING WILL AFFECT FALL CREEK AND      
  SMITH FORK CREEK AND THE NORENE COMMUNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3602 8627 3604 8606 3599 8603 3597 8615
      3598 8626

$$

13
1 follow-up statement
709 
WGUS74 KOHX 092055
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT WED JUN 9 2010

TNC189-092315-
/O.CON.KOHX.FF.W.0025.000000T0000Z-100609T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILSON TN-
355 PM CDT WED JUN 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN WILSON COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA.

RAINFALL AMOUNTS IN EXCESS OF 2 INCHES HAVE FALLEN IN THE WARNED 
AREA...AND RISES ON FALL CREEK AND SMITH FORK CREEK CAN BE EXPECTED. 
THIS INCLUDES ROUTES 266 AND 267 NEAR CAINSVILLE...GREENVALE...AND 
STATESVILLE.

THUNDERSTORMS WITH EXCESSIVE RAIN...INCLUDING RAINFALL RATES OF 3 
INCHES PER HOUR...WILL CONTINUE OVER THE WARNED AREA. IF YOU COME 
ACROSS A FLOODED ROAD...SEEK AN ALTERNATE ROUTE. REMEMBER...TURN 
AROUND...DONT DROWN.

LAT...LON 3602 8627 3604 8606 3599 8603 3597 8615
      3598 8626

$$

LAROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:38 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 9, 2:38 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
238 PM CDT WED JUN 9 2010

.DISCUSSION...
MAJOR THEMES THIS PACKAGE WILL BE GREATER THAN AVERAGE
POSSIBILITIES FOR THUNDERSTORMS TONIGHT THROUGH FRIDAY...
INCREASING HEAT AND HUMIDITY THROUGH THE WEEKEND... AND COLD
FRONT WITH RELIEF FROM THE MUGGY WEATHER EARLY NEXT WEEK.

REST OF THIS AFTERNOON AND TONIGHT...AIR MASS IS UNSTABLE AND VERY
MOIST WHILE KBNA 12Z SOUNDING SHOWED PWAT OF OVER 2 INCHES. SCATTERED
STORMS DEVELOPING EARLY THIS AFTERNOON SHOULD INCREASE IN COVERAGE.
POTENTIAL FOR STRONG TO SEVERE STORMS EXISTS. HEAVY RAINFALL IS
POSSIBLE BUT FAVORABLE STORM SPEED... 20 TO 25 MPH... SHOULD HELP
KEEP THINGS IN CHECK. EXPECT STORMS TO DIMINISH MID/LATE EVENING
BUT WILL KEEP POPS THRU THE NIGHT.

THURSDAY/FRIDAY...WILL GO WITH CHC TO LIKELY POPS AGAIN THURSDAY
AS AIRMASS CONTINUES TO BE UNSTABLE AND EXTREMELY MOIST. WEAK
COLD FRONT OVER SOUTHERN MO/IL/IN TODAY IS EXPECTED TO STALL
NEAR THE KY/TN BORDER... AND UPPER LEVEL LOW PRESENTLY OVER EAST
TX WILL APPROACH TN FROM THE SOUTHWEST AND AID LIFT. GRADUAL
WARMING TREND WILL INCREASE TEMPS A COUPLE DEGREES BUT WILL
SLIGHTLY UNDERCUT MODEL GUIDANCE. POPS WILL DROP OFF AGAIN IN THE
EVENING BUT INCREASE TO CHC CATEGORY AREAWIDE FRIDAY AS THAT UPPER
LEVEL LOW MOVES EVEN CLOSER TO TN WITH CONTINUED RICH HUMIDITY.
HEAT INDEX WILL INCREASE BY FRIDAY AS TEMPS CREEP INTO THE LOWER
90S WITH DAYTIME DEW POINTS AROUND 70.

SAT/SUN...UPPER LEVEL LOW WILL MOVE AWAY FROM TN AND SOUTHERN H5
RIDGE WILL INCREASE SLIGHTLY. THIS WILL REDUCE THUNDERSTORM
CHANCES OVER THE WEEKEND BUT NOT END THEM ALTOGETHER...AND WILL
CARRY SLIGHT CHANCE TO CHANCE POPS BOTH DAYS. MAIN STORY THIS
WEEKEND WILL BE THE HEAT...WITH MAX TEMPS IN THE 90S AND HIGH
HUMIDITY. SPECIAL WEATHER STMT WAS ISSUED THIS MORNING TO
HIGHLIGHT HEAT THREAT.

RELIEF WILL ARRIVE MONDAY AS STRONG UPPER LEVEL LOW SWINGS INTO
THE GREAT LAKES... AND SENDS A COLD FRONT PLUNGING INTO THE SE
U.S. FRONT SHOULD ARRIVE IN MIDDLE TN ON MONDAY SO EXPECT MORE
STORMS. COOLER AND MUCH DRIER AIR WITH NORTH WINDS ON TAP FOR
TUESDAY AND WEDNESDAY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  89  72  91 /  30  60  20  40
CLARKSVILLE    69  88  70  89 /  30  50  20  40
CROSSVILLE     69  82  66  86 /  40  50  20  40
COLUMBIA       72  90  72  92 /  30  50  20  30
LAWRENCEBURG   72  89  71  91 /  30  50  30  30
WAVERLY        71  89  71  90 /  30  50  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LV
Hazardous weather outlook, Jun 9, 7:35 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
735 AM CDT WED JUN 9 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
735 AM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING NUMEROUS THUNDERSTORMS TO THE AREA TODAY
AND POSSIBLY TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS...
MAINLY DAMAGING DOWNBURST WINDS AND HAIL. THE ATMOSPHERE WILL BE
VERY MOIST THUS THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS
AND POSSIBLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LINGERING FRONTAL BOUNDARY WILL HELP SET OFF SCATTERED TO POSSIBLY
NUMEROUS THUNDERSTORMS ON THURSDAY...SOME MAY EVEN BECOME STRONG TO
SEVERE LOCALLY. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND...BUT MAINLY AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jun 9, 11:03 AM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1103 AM CDT WED JUN 9 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-101815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1103 AM CDT WED JUN 9 2010

...EXTREME CAUTION ADVISED FOR HEAT AND HUMIDITY THIS WEEKEND...

NUMEROUS OUTDOOR EVENTS WILL BE TAKING PLACE ACROSS MIDDLE
TENNESSEE THIS WEEKEND. THOSE ORGANIZING AND PARTICIPATING IN
THESE EVENTS SHOULD BE PREPARED FOR HEAT STRESS.

HIGHS EACH DAY THROUGH THE WEEKEND WILL REACH THE LOW TO MID 90S
WITH LOWS IN THE LOW TO MID 70S. HUMIDITY LEVELS WILL BE
HIGH...AND THIS WILL MAKE IT FEEL EVEN MORE UNCOMFORTABLE. THE
HEAT INDEX EACH AFTERNOON WILL PUSH NEAR 100.

HERE ARE SOME SUGGESTIONS FOR THOSE WHO WILL BE OUTDOORS THIS
WEEKEND...

DRINK PLENTY OF NON ALCOHOLIC FLUIDS.

WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING.

TAKE FREQUENT BREAKS IN THE SHADE AND TRY TO AVOID SUNBURN.

MORE INFORMATION ABOUT HEAT SAFETY CAN BE FOUND AT

HTTP://WWW.WEATHER.GOV/NASHVILLE

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL POSE A
RISK THROUGH THE WEEKEND. LIGHTNING IS A DANGER WITH ALL
THUNDERSTORMS. ALSO...SOME THUNDERSTORMS COULD PRODUCE LOCALLY STRONG
WINDS. IF THUNDERSTORMS APPROACH...SEEK SHELTER. EVENT ORGANIZERS
SHOULD HAVE PLANS IN PLACE FOR THUNDERSTORMS AND SEVERE WEATHER.

13
Special weather statement, Jun 9, 2:46 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT WED JUN 9 2010

TNZ028-062>064-092015-
CANNON-DEKALB-RUTHERFORD-WILSON-
246 PM CDT WED JUN 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...DEKALB...RUTHERFORD AND
WILSON COUNTIES...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR WALTERHILL AND ANOTHER ABOUT 10 MILES EAST
OF WALTERHILL...MOVING EAST AT 20 MPH.

PEOPLE IN NORTHEASTERN RUTHERFORD...NORTHERN CANNON...NORTHWESTERN
DEKALB AND SOUTHEASTERN WILSON COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...HALF INCH SIZE
HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:19 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson26 min
Jun 9, 3:22 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman23 min
Jun 9, 3:23 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren37 min
Jun 9, 3:34 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson26 min
Jun 9, 3:38 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Wilson37 min
Jun 9, 3:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith32 min
Jun 9, 3:48 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson27 min
Jun 9, 3:59 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson46 min
Jun 9, 4:15 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, White, Wilson30 min
Jun 9, 4:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren27 min
Jun 9, 4:41 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White34 min
Jun 9, 4:46 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford29 min
Jun 9, 4:50 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne25 min
Jun 9, 5:12 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Grundy, Warren33 min
Jun 9, 5:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury, Wayne31 min
Jun 9, 5:20 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee25 min
Jun 9, 5:25 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne35 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.